Colorado, 2022

Flash Flood in Colorado, February 1, 2022

February 1, 2022 · NWS GJT · 1 event in 1 county or zone

A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Pitkin County. Minor flooding occurred along the river with elevated river flows peaking during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 5:23 PM MST, 7 minutes earlier.

Area forecast discussion, Feb 1, 5:23 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
523 PM MST Tue Feb 1 2022

.SHORT TERM...(Tonight through Wednesday night)
Issued at 320 PM MST Tue Feb 1 2022

The mid-level shortwave trough moving through the broad synoptic
scale trough over the western half of the nation was pushing
southeastward over the Great Basin early this afternoon. Clouds
were lowering ahead of this feature over southeast Utah and the
southern half of western Colorado. Light showers developed over
portions of the central and southern Colorado mountains according
to KGJX radar and confirmed by surface observations at Sunlight
Mountain and Monarch Pass. Meanwhile, northwest of a KCNY to KDWX
line, there were few clouds and quiet weather.

The shortwave trough deepens tonight as it pushes across the
Great Basin. During this period surface convergence along the
stalled cold front just south of the forecast area, overrunning
moisture from the boundary layer to 700 mb's, orographic lift
(apparent in Q fields) and jet divergence all combine to generate
heavy snowfall over portions of the San Juan Mountains beginning
late this afternoon/early this evening. Models continued to focus
the heaviest snow on areas from northwest of Wolf Creek Pass to
the southernmost portions of the San Juan Mountains southeast of
Pagosa Springs. However, snow will not be limited to just those
areas as light to moderate snowfall is expected to impact the
western San Juan Mountains as well as the central and northern
Colorado mountains. Adjacent valleys are likely to see some light
snow, but accumulations down low, with the exception of portions
of the southwest Colorado, don't look all that impactful.

The shortwave trough sharpens on Wednesday as it moves slowly
across eastern Utah in the morning, then over western Colorado
during the afternoon. Mid-level upward forcing depicted in model Q
fields wanes during the afternoon as the trough axis shifts east.
In addition, jet-level divergence shifts to convergence aloft as
the the polar jet dives down the backside of the trough. However,
orography and instability will sustain snow, though at rates
reduced relative to the overnight and morning periods. Meanwhile,
moisture will slowly erode along the western edge of the trough's
axis as the day progresses.

Snow decreases Wednesday night as the trough finally exits to the
east of the Continental Divide. The GFS and Canadian models hold
onto some energy across the southeast San Juan mountains which
when combined with return flow from the east is expected to keep
scattered showers going later in the night. In contrast, the ECMWF
solution favored a more coherent trough which shifts farther
eastward ending snowfall by midnight. Regardless which of these
divergent solutions turns out to be right, any additional snow
accumulations will be light.

Regarding current highlights, didn't see any need to make
changes. Heavy snow remains highly likely in the southernmost
portions of the San Juan's and in and around Pagosa Springs.
Accumulations over the 550 corridor accumulations will be closer
to advisory levels, but still impactful. Therefore, the Winter
Storm Warning will continue for the southwest San Juan Mountains
and Pagosa Springs. Durango appeared more borderline with latest
QPF fields reduced from previous runs. Haven't totally bought into
this idea, and given that snowfall will certainly impact the
morning commute along the Hwy 160 corridor, and potentially the
evening commute as well, decided to continue the Winter Weather
Advisory for Durango and surrounding areas.

Temperatures will become colder tonight across northeast Utah and
northwest Colorado and largely similar to last night's lows in
the south. Highs on Wednesday will be colder regionwide, but most
markedly across the south. Clearing over much of the forecast
area on Wednesday night will lead to significantly colder
temperatures Thursday morning with single digits and low teens
expected in the valleys and mountain bases with below zero values
in the high, closed valleys and higher mountain areas.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM MST Tue Feb 1 2022

A high amplitude ridge of high pressure will stake its claim over
the western U.S. Thursday morning, as snow showers taper off in
the mountains of southern Colorado. Meanwhile, the Great Basin
will lie under the northwest flow along the eastern periphery of
the West Coast high. This pattern has become familiar recently to
those of us on the West Slope of Colorado and eastern Utah. Right
now, models are mostly consistent with this area of anticyclonic
flow staying in place for the long term, at least into Tuesday.
Precipitation is going to be challenging to come by during this
period. Cold air advection and high pressure will once again team
up to build inversions in basins and valleys. Morning lows are
likely to be the biggest challenge in the long term. Below normal
temperatures will dominate Thursday and Friday. However, high
temperatures should recover to near normal Saturday and Sunday. If
current model guidance holds up, Monday and Tuesday push back
across to the warm side of normal across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 522 PM MST Tue Feb 1 2022

ILS breakpoints will be reached at the higher elevation sites
along the divide as snow showers increase overnight, mainly across
the central and southern areas. Expect MVFR/IFR conditions at KASE
and KTEX, as well as KDRO, KEGE and KGUC at times, in low
CIGS/VSBY due to snow through about 18Z. The valley locations will
mainly see increasing cloud cover overnight. Conditions improve
after 18Z with clearing skies from the northwest and lingering
snow along the divide, with breezy conditions in the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until midnight MST Wednesday night for
     COZ019-023.

     Winter Weather Advisory from midnight tonight to 2 PM MST
     Wednesday for COZ022.

UT...None.
&&

SHORT TERM...NL
LONG TERM...LTB
AVIATION...MDA
Hazardous weather outlook, Feb 1, 4:37 AM MST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
437 AM MST Tue Feb 1 2022

COZ001>014-017>023-UTZ022>025-027>029-021145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
437 AM MST Tue Feb 1 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow will arrive in Colorado mountains this afternoon and persist
through Wednesday afternoon/evening. Moderate snow will be
possible for the southwest San Juans and the adjacent valleys.
Expect temperatures to begin a downward trend today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Remnants of the last system will be winding down Wednesday
afternoon/evening. Dangerously cold temperatures (15-20 degrees
below normal) will also blanket much of the forecast area
Wednesday and Thursday. Generally dry weather is expected from
Thursday onwards. However, a passing shower can't be ruled out
this weekend over the northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The Grand Junction radar (KGJX), 103 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pitkin

When
February 1, 5:30 PM MST
Where
Pitkin County, 6.43 mi WNW of Snowmass to 6.41 mi WNW of Snowmass
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
39.375, -107.085

Law Enforcement in Pitkin County reported an Ice Jam that was breaking up along the Roaring Fork River with large debris and chunks of ice flow downstream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995299.